Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 150, NWS Kansas City, MO

July 9, 20204 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 9, 2020, 2:40 AM CDT for 4 counties in Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 2:40 AM CDT (07:40 UTC)
Expired
Jul 9, 2020, 3:15 AM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KEAX 090740
SVREAX
MOC003-005-087-147-090815-
/O.NEW.KEAX.SV.W.0150.200709T0740Z-200709T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
240 AM CDT Thu Jul 9 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...
  Holt County in northwestern Missouri...
  Nodaway County in northwestern Missouri...
  Western Andrew County in northwestern Missouri...

* Until 315 AM CDT.

* At 240 AM CDT, severe thunderstorms were located along a line
  extending from Craig to near Willis to near Hoyt, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maryville, Savannah, Tarkio, Mound City, Rock Port, Oregon,
  Fairfax, Burlington Junction, Hopkins, Maitland, Amazonia,
  Skidmore, Forest City, Craig, Fillmore, Rockport, Barnard, Bolckow,
  Graham and Clearmont.

This includes the following highways...
 Interstate 29 between mile markers 57 and 123.
 Interstate 229 between mile markers 12 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 9478 3984 9485 3985 9494 3990 9495
      3987 9513 3990 9514 4001 9532 4004 9542
      4012 9539 4018 9548 4024 9547 4030 9556
      4031 9566 4034 9562 4046 9564 4048 9570
      4054 9565 4056 9568 4052 9575 4058 9577
TIME...MOT...LOC 0740Z 286DEG 48KT 4021 9540 3978 9552 3928 9573 

HAIL...<.75IN
WIND...60MPH
 
$$

PP
1 follow-up statement
432 
WWUS53 KEAX 090806
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
306 AM CDT Thu Jul 9 2020

MOC003-005-087-147-090816-
/O.EXP.KEAX.SV.W.0150.000000T0000Z-200709T0815Z/
Atchison MO-Holt MO-Nodaway MO-Andrew MO-
306 AM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON...HOLT...NODAWAY AND
WESTERN ANDREW COUNTIES WILL EXPIRE AT 315 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4057 9478 3984 9485 3985 9494 3990 9495
      3987 9513 3990 9514 4001 9532 4004 9542
      4012 9539 4018 9548 4024 9547 4030 9556
      4031 9566 4034 9562 4046 9564 4048 9570
      4054 9565 4056 9568 4052 9575 4058 9577
TIME...MOT...LOC 0806Z 286DEG 48KT 4013 9503 3970 9515 3920 9536 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:32 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 9, 2:32 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
232 AM CDT Thu Jul 9 2020

.Discussion...
Issued at 232 AM CDT THU JUL 9 2020

Message of the Day: Strong to potentially severe MCS expected this
morning across eastern KS and western MO. Damaging winds are the
biggest concern with this MCS.

At 07Z Thursday, A large MCS was tracking southeastward across
north eastern KS and south eastern NE. The southern bowing area,
in east central KS, is feeding into rich PW air with PW values in
the 1.6 to 1.8 inch range. There is a relative minimum in PW
values over eastern KS and northwestern MO. This high PW air is
being reinforced by a low-level jet that is really focused over
central to east central KS, roughly along and west of highway 75.
The strongest MUCAPE is also in axis the generally aligns with the
high PW air and the low-level jet. On the northern end of the
line, a nice bookend vortex formed which led to to a more
eastward movement of that section of the line. But that has
weakened somewhat in the last 30 minutes or so. What does all
this mean for our forecast area? It seems likely that the brunt of
the storms will be to our west while the northern portion of the
looks to impact southeastern NE, northeastern KS and western MO.
This area still has very favorable downdraft CAPE values in excess
of 1100 to 1200 J/kg as well as several thousand J/kg of MUCAPE.
So the western portions of the forecast will have potential for
damaging winds in the early morning hours as the MCS is tracking
through the region.

For this afternoon, with the area being in the wake of the
morning MCS, have made downward adjustments to temperatures and
increased cloud cover through the day. The bulk of this would be
the morning hours but there may be enough cloud cover left in the
afternoon that temperatures may struggle even more. But overall
temperatures in the middle to upper 80s looks reasonable at this
time with perhaps 90 degrees in the urban core of Kansas City.
With less daytime heating there should be less of a chance for
afternoon showers and storms, but will just keep some slight
chance PoPs going in the afternoon.

The heat should return to the area Friday with highs climbing back
into the lower 90s. With fairly high humidity values this should
once again lead to heat indices in the upper 90s to near 100
degrees. For Friday night into Saturday morning, another MCS looks
possible. A shortwave trough will track across the northern Plains
and help trigger thunderstorms in that region. The GFS has this
forming into our next MCS and dives it southward along/east of the
Missouri River. Chance PoPs seems to cover this potential well for
now.

For the rest of the forecast, it continues to look hot and humid
with highs climbing into the mid and upper 90s by the middle of the
week. While the upper ridge doesn't look especially strong, but the
thermal ridge, noted with the 1000-500mb thickness values, nose
right into the area. So for now, mid to upper 90s, look good with
the hottest temperatures in west and southwest. Factor in the
humidity and it looks like heat indices in the 100 to 105 degree
range can be expected.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 120 AM CDT THU JUL 9 2020

A line of storms is moving southeast through north central KS and
southeastern NE. This line of storms should affect the terminals
of eastern KS and western MO in the 08Z to 12Z time frame as it
tracks to the southeast. Strong, gusty winds, reduced visibility
and ceilings, potentially into the IFR range, can be expected for
periods of time with the line of storms as well as areas behind
the storms. By mid morning, conditions should become VFR as the
effects of the line of storms move away to the south and east.
Winds should be light by late in the morning and through the
remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jul 8, 5:45 AM CDT, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
545 AM CDT Wed Jul 8 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
545 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms should move into the area later tonight. The better
chance for severe winds should stay west of I-35, but there will
still be a chance for some gusty winds approaching 30 to 50 mph east
of I-35 as well. Heavy rain may bring some isolated flooding to the
area through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thunderstorms are expected to linger in the area Thursday and
another round of thunderstorms will be possible Friday and Saturday.
At this time widespread severe weather is not anticipated.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:09 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway36 min
Jul 9, 2:30 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Jul 9, 3:28 AM CDTSpecial Weather StatementEAXPlatte47 min
Jul 9, 3:35 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway40 min
Jul 9, 3:58 AM CDTSpecial Weather StatementEAXAtchison47 min
Jul 9, 4:08 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.